Winter Storm, Rawlins
- When
- February 3, 3:00 PM CST to February 4, 8:00 AM CST
- Where
- Rawlins forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A large winter storm system moved from the Central Rockies across the Central High Plains, producing a large band of four to nine inches of snow. The storm system initially began as rain in most areas, and changed to snow as temperatures cooled.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large winter storm system moved from the Central Rockies across the Central High Plains, producing a large band of four to nine inches of snow. The storm system initially began as rain in most areas, and changed to snow as temperatures cooled. Most snow fell along and north of Interstate 70, with areas south of the Interstate receiving a trace to three inches of snow. Snow totals across northwest Kansas included six inches from an observer located eight miles northwest of St Francis, eight inches near Atwood, Almena and Hill City, and nine inches at Norton Dam, and southwest of Oberlin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 3, 1:29 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MST FRI FEB 3 2012
.UPDATE...
1222 PM MST FRI FEB 3 2012
LATEST CHANGE WAS TO DOWNGRADE THE BLIZZARD WARNING TO A WINTER
STORM WARNING. MODELS SEEM TO BE OVER DOING THE WINDS FOR THIS
STORM. WITH THE SLOWER WINDS THE VISIBILITIES HAVE NOT BEEN AS LOW
AS EARLIER ANTICIPATED. DECIDED TO KEEP THE WARNINGS GOING UNTIL
LATE SATURDAY SO LATER SHIFTS CAN DROP COUNTIES ACCORDINGLY AS THE
EVENT WINDS DOWN. SNOWFALL AMOUNTS LOOK TO BE ADJUSTED UPWARD IN
THE MCCOOK DOWN TO GOVE AREAS. SOME QUESTIONS EXIST FOR THE
AMOUNTS OVER THE TRIBUNE AND LEOTI AREAS. WILL LOOK INTO THIS
FURTHER.
JTL
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 313 AM MST FRI FEB 3 2012
...WINTER WEATHER HIGHLIGHTS ACROSS THE ENTIRE FORECAST AREA...
FORECAST FOCUS IS ON THE AMOUNT OF SNOW EXPECTED ACROSS THE AREA
BETWEEN NOW AND LATE SATURDAY WITH RAIN CHANGING OVER TO SNOW
TODAY AND CONTINUING THROUGH LATE SATURDAY.
MODEL SOLUTIONS HAVE VARIED GREATLY THE PAST SEVERAL DAYS WITH
DIFFERENT AREAS OF HEAVY SNOWFALL AND VARIATIONS IN TIMING EACH DAY.
SNOW WILL CONTINUE ACROSS EASTERN COLORADO TODAY AND SPREAD
EASTWARD ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AS COLDER
TEMPERATURES MOVE INTO THE CENTRAL HIGH PLAINS REGION. CURRENT
THINKING IS THAT THE CHANGEOVER TO SNOW WILL OCCUR THROUGH THE DAY
TODAY WITH ALL SNOW EXPECTED BY 00Z LATE THIS AFTERNOON. TIMING
VARIATIONS WITH THIS CHANGEOVER WILL MAKE A BIG DIFFERENCE IN
RESULTING SNOWFALL ACCUMULATIONS AS MODELS ARE NOW BEGINNING TO
SHOW A LARGE SLUG OF MOISTURE AND PRECIPITATION MOVING NORTHEAST
ACROSS THE SOUTHEAST HALF OF THE CWA DURING THE DAY TODAY. HAVE
NOT BOUGHT TOTALLY INTO THIS SCENARIO...BUT HAVE BEGUN TO HINT AT
IT WITH AN INCREASE IN THE QPF FIELDS.
GIVEN THE REDUCED WIND SPEEDS THAT ARE NOW BEING ADVERTISED AND A
GENERAL LACK OF WINDS SHOWING UP SO FAR AND FURTHER UPSTREAM...HAVE
ADJUSTED THE HIGHLIGHTS TO DECREASE THE BLIZZARD WARNING AREA...HAVE
CHANGED THE PREVIOUS WATCH AREA TO A WINTER STORM WARNING AND HAVE
PLACED THE AREA THAT WAS REMOVED FROM THE BLIZZARD WARNING INTO
ANOTHER WINTER STORM WARNING AREA. THE BOTTOM LINE IS THAT THIS
WINTER STORM STILL LOOKS TO BE A SIGNIFICANT SNOW MAKER FOR THE
FORECAST AREA WITH WIDESPREAD 6-10 INCHES OF SNOW STILL POSSIBLE
WITH MAXIMUM AMOUNTS OF MORE THAN A FOOT POSSIBLE...ALONG WITH
AMOUNTS OF LESS THAN 6 INCHES POSSIBLE IF THE CHANGEOVER FROM RAIN
TO SNOW OCCURS LATER OR THERE IS FURTHER ADJUSTMENT TO MODEL
SOLUTIONS OVER THE NEXT 24-48 HOURS.
ONCE THE STORM MOVES OUT OF THE AREA BY LATE SATURDAY...EXPECT THE
EXTENSIVE SNOW FIELD TO KEEP TEMPERATURES BELOW NORMAL FOR A
WHILE.
LOCKHART
&&
.AVIATION...
1040 AM MST FRI FEB 3 2012
FOR THE 18Z TAFS...AT KGLD ALREADY HAVE IFR CEILINGS AND NOW
VISIBILITIES ARE STARTING TO DECREASE AS SNOW IS FINALLY MOVING
IN. CONDITIONS LOOK TO NOT CHANGE MUCH THROUGH THE NIGHT AT KGLD
WITH IFR TO LIFR CONDITIONS TO CONTINUE. WINDS WILL REMAIN GUSTY
THROUGH THE PERIOD. CONDITIONS WILL BEGIN TO IMPROVE IN THE 12Z TO
18Z TIME FRAME. AT KMCK...IFR TO NEAR IFR CONDITIONS WILL CONTINUE
THROUGH THE AFTERNOON UNTIL THE MAIN SNOW BAND COMES THROUGH AND
IFR TO LIFR CONDITIONS WILL CONTINUE UNTIL THE IMPROVEMENT BEGINS
BETWEEN 12Z AND 18Z.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ SATURDAY FOR
KSZ001>003-013-014-027-028-041-042.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SATURDAY
FOR KSZ004-015-016-029.
NE...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ SATURDAY FOR
NEZ079>081.
CO...WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1220 PM MST FRI FEB 3 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1220 PM MST FRI FEB 3 2012 /120 PM CST FRI FEB 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN COLORADO BORDER AREA THROUGH LATE SATURDAY AFTERNOON WITH A COMBINATION OF WINTER STORM WARNINGS ACROSS THE REMAINDER OF THE FORECAST AREA THROUGH LATE SATURDAY AFTERNOON. SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND WILL SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA BY LATE THIS AFTERNOON. IN GENERAL...6 TO 10 INCHES OF SNOWFALL IS EXPECTED WITH A LARGE VARIATION IN TOTAL SNOWFALL ACCUMULATIONS POSSIBLE BY THE END OF THE EVENT. NORTH WINDS WILL INCREASE TODAY WITH SPEEDS BETWEEN 15 AND 30 MPH WITH GUSTS AS HIGH AS 35 MPH. WIDESPREAD BLOWING AND DRIFTING SNOW IS POSSIBLE WITH VISIBILITIES FREQUENTLY BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER STORM WARNINGS REMAIN IN EFFECT THROUGH LATE SATURDAY AFTERNOON WITH AREAS OF HEAVY SNOW AND BLOWING AND DRIFTING SNOW AND DECREASED VISIBILITIES PRODUCING HAZARDOUS TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
835 AM MST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 9 NNE KIT CARSON 38.88N 102.73W
02/03/2012 M1.0 INCH CHEYENNE CO CO-OP OBSERVER
0700 AM SNOW BURLINGTON 39.31N 102.27W
02/03/2012 M1.7 INCH KIT CARSON CO CO-OP OBSERVER
0700 AM SNOW 4 E VERNON 39.93N 102.24W
02/03/2012 M2.2 INCH YUMA CO CO-OP OBSERVER
0700 AM SNOW 6 N WILD HORSE 38.91N 103.00W
02/03/2012 M2.0 INCH CHEYENNE CO CO-OP OBSERVER
0700 AM SNOW IDALIA 39.70N 102.30W
02/03/2012 M2.1 INCH YUMA CO CO-OP OBSERVER
0800 AM SNOW JOES 39.65N 102.68W
02/03/2012 M3.0 INCH YUMA CO CO-OP OBSERVER
0830 AM SNOW STRATTON 39.30N 102.60W
02/03/2012 E4.0 INCH KIT CARSON CO AMATEUR RADIO
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 AM MST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 1 N CLARKVILLE 40.39N 102.62W
02/03/2012 M3.5 INCH YUMA CO CO-OP OBSERVER
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1108 AM MST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW STRATTON 39.30N 102.60W
02/03/2012 M5.0 INCH KIT CARSON CO AMATEUR RADIO
STORM TOTAL SO FAR
1100 AM SNOW YUMA 40.12N 102.72W
02/03/2012 E5.0 INCH YUMA CO LAW ENFORCEMENT
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HEAVY SNOW FLAGLER 39.29N 103.07W
02/03/2012 E6.0 INCH KIT CARSON CO TRAINED SPOTTER
&&
MBULLERThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358010, 358012, 358013, 358011.